Indiana, 2018

Hail in Indiana, May 6, 2018

May 6, 2018 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm produced large hail. A weak mid-level shortwave trough over the Ozarks supported the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm produced large hail. A weak mid-level shortwave trough over the Ozarks supported the convection. Although the air mass was only marginally unstable, thunderstorms were able to organize within a veering and modestly strengthening wind profile. Deep layer bulk wind shear was around 30 to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 5:43 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 6, 5:43 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
643 PM CDT Sun May 6 2018

.UPDATE...
Issued at 643 PM CDT Sun May 6 2018

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 349 PM CDT Sun May 6 2018

A cold front will sweep through the PAH forecast area overnight,
starting just after 00Z. The airmass ahead of this front has been
quite unstable (approaching 2000 J/kg SBCAPE), especially over
the Purchase Area of KY. Ongoing showers and tstms, many with
heavy rain, in western KY were located where there was no CIN at
all in the LAPS data.

Some storms may contain small hail and gusty winds, and are
expected to continue to move generally southeastward into TN. A
wind shear speed max mostly west of the MS River, peaking in the
late afternoon, could help to enhance updrafts. Of course we will
start to lose diurnal instability in the evening, so additional
shower and tstm coverage across northern parts of the region over
the next few hours is expected to be rather sparse.

Mon and Tue are forecast to be mostly clear as a wedge of dry high
pressure air pushes into our region under northerly flow aloft.
This will provide a couple of pleasant afternoons with northerly
surface winds eventually turning to the east. Nights will be cool,
with lows mostly in the 50s.

Late Tue night, however, a mid level shortwave trof moving in from
the west will result in increasing clouds and a chance of showers
mainly west of the MS River.

.LONG TERM...(Wednesday through Sunday)
Issued at 349 PM CDT Sun May 6 2018

A trof of Low pressure will be making its way across the Mississippi
river valley beginning the Long term portion of the forecast. As the
primary energy within the upper trof spins toward/into the Great
Lakes, the trailing boundary won't offer much contrast in airmass,
but will serve more as a convergence zone to help focus/initiate
showers/storms across our area. Then as the upper Low moves with its
energy across the Great Lakes Wed night, this boundary too shifts
eastward across the FA, into early Thursday.

After a brief reprieve, the boundary re-initiates as a warm
front, lifting or rather setting up to our north later Thursday
into Friday. This will offer with it, a small chance of
showers/storms, before we fully warm sector and start to cap a
little in the mid levels, as they warm. That'll end up resulting
in a relatively dry, albeit summer like warmth/humidity, as we
start the weekend.

The trickier part/lower confidence forecast will be when the models
shoot an eventual storm center/front on thru the FA toward the end
of the period. 12Z GFS suggests this will occur late Day 7 into Day
8. When it does, it'll be our next spike in Pops and perhaps, a
chance for stronger or at least more widespread storm
coverage/activity.

&&

.AVIATION...
Issued at 643 PM CDT Sun May 5 2018

A weak front will pass through the region this evening. Isolated
showers and thunderstorms remain possible through early to mid
evening until the front passes through. Left out any mention at
forecast terminals as most of the activity is expected to diminish
before it reaches them. Otherwise, VFR conditions are forecast
through Monday as high pressure builds in the wake of the cold front
on north/northeast winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, May 6, 8:01 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
901 PM CDT Sun May 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080215-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
901 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will continue, mainly before midnight.
Small hail is possible in the strongest storms. Otherwise, the
main hazards will be lightning and brief heavy downpours.

Patchy fog may develop after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return almost daily for the middle to latter
portion of this week. Wednesday offers the best chance for a few
strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

York

In the hours before

Local storm report, May 6, 3:57 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     LIGHTNING        MURRAY                  36.61N 88.32W
05/06/2018                   CALLOWAY           KY   EMERGENCY MNGR

            TREE WAS STRUCK BY LIGHTNING AND FELL DOWN ON CHERRY
            CORNER ROAD SOUTHEAST OF MURRAY.

&&

DWS
Special weather statement, May 6, 4:25 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
525 PM CDT SUN MAY 6 2018

MOZ107>109-062315-
Butler MO-Carter MO-Ripley MO-
525 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER...NORTH CENTRAL
RIPLEY AND WESTERN BUTLER COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van Buren, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Van Buren, Ellsinore, Hunter, Budapest and Grandin.

LAT...LON 3710 9097 3710 9096 3705 9096 3705 9088
      3684 9060 3666 9085 3699 9113
TIME...MOT...LOC 2224Z 319DEG 18KT 3700 9099

York
Special weather statement, May 6, 5:12 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
612 PM CDT SUN MAY 6 2018

MOZ108-109-070000-
Butler MO-Ripley MO-
612 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY AND SOUTHWESTERN
BUTLER COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 12 miles north of Doniphan, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Doniphan, Naylor, Neelyville, Budapest, Oxly and Fairdealing.

LAT...LON 3650 9077 3679 9100 3682 9096 3681 9090
      3681 9071 3656 9043 3650 9053
TIME...MOT...LOC 2312Z 323DEG 24KT 3680 9085

York
Special weather statement, May 6, 5:21 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
621 PM CDT SUN MAY 6 2018

MOZ100-109-110-070000-
Butler MO-Stoddard MO-Wayne MO-
621 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...WESTERN
STODDARD AND NORTHEASTERN BUTLER COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shook, or near Lake Wappapello State Park, moving southeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dexter, Bernie, Lake Wappapello State Park, Puxico, Fisk, Dudley,
Wappapello, Shook and Rombauer.

LAT...LON 3704 9039 3710 9022 3709 9022 3709 9016
      3670 8988 3663 9008 3663 9015 3661 9017
      3661 9016 3659 9019
TIME...MOT...LOC 2320Z 334DEG 24KT 3701 9025

York
Local storm report, May 6, 6:34 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 W ALLENSVILLE         36.72N 87.10W
05/06/2018  E1.75 INCH       TODD               KY   PUBLIC

            GOLFBALL SIZE HAIL REPORTED IN RURAL COUNTRY WEST OF
            ALLENSVILLE. LATE REPORT.

&&

RJP
Special weather statement, May 6, 9:00 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
1000 PM CDT SUN MAY 6 2018

ILZ084-085-088-089-092-093-MOZ076-086-087-100-070330-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-Pulaski IL-
Wayne MO-Bollinger MO-Cape Girardeau MO-Perry MO-
1000 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHERN PULASKI...
JOHNSON...SOUTHWESTERN WILLIAMSON...SOUTHEASTERN JACKSON...
NORTHWESTERN ALEXANDER...BOLLINGER...SOUTHERN PERRY...NORTHEASTERN
WAYNE AND CAPE GIRARDEAU COUNTIES UNTIL 1030 PM CDT...

At 958 PM CDT, strong thunderstorms were along a line extending from
near Carterville Illinois to near Perryville Missouri. Movement was
south at 40 mph.

Winds in excess of 40 mph will be possible with these storms. The
wind gusted to 39 mph at the Carbondale airport with these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Jackson, Anna, Jonesboro, Marble Hill,
and Vienna.

LAT...LON 3732 9026 3732 9014 3760 9015 3776 8897
      3735 8871 3734 8890 3729 8893 3722 8947
      3725 8946 3723 8962 3718 8968 3711 9021
TIME...MOT...LOC 0258Z 341DEG 33KT 3770 8904 3754 9021

York

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gibson

When
May 6, 9:11 PM CST
Where
Gibson County, Oakland City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -87.350

Quarter-size hail fell for about two minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748718.